Tennessee, 2008

Ice Storm in Tennessee, December 15 to 16, 2008

December 15 to 16, 2008 · NWS OHX · 3 events in 3 counties and zones

An ice storm occurred across portions of Middle Tennessee on December 15th and 16th. A strong cold front ushered in a much colder air|across Middle Tennessee.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

An ice storm occurred across portions of Middle Tennessee on December 15th and 16th. A strong cold front ushered in a much colder air|across Middle Tennessee. By the afternoon hours on December 15th, temperatures falled to freezing in many areas and did not improve until the late morning hours on December 16th when temperatures warmed above freezing.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Dec 15, 2:44 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Dec 15, 2:44 PM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
244 PM CST MON DEC 15 2008

.SHORT TERM...(THRU WED NITE)
CURRENT...CLOUDY RAINY DAY WITH TEMPS PLUNGING AFTER FROPA.
ALREADY 28 AT CKV...BUT PRECIP HAS ENDED THERE MOMENTARILY. NEXT
BATCH ALREADY INCREASING IN STRENGTH/COVERAGE W AR-S IN.

THIS BATCH WILL MOVE INTO MID STATE OVERNITE...AND EXPECTING A
MESS WITH ZR. LOOKING AT NEW TEMP PROFILES...WILL INCLUDE A FEW
MORE SW AND SCNTRL COUNTIES IN ADVISORY...AND CONTINUE WARNING FOR
NW. THIS WILL DIMINISH BY MID TO LATE MORNING TUE...AFTER WHICH
TEMPS WILL REMAIN PRETTY COLD AND WEATHER UNSETTLED INTO WED
NITE...WITH ANOTHER WEAK FROPA TUE NITE/WED. WARM FRONT MOVES N
INTO CWA WED NITE.
&&

.LONG TERM...
A BIT OF A WARM-UP ON THU AHEAD OF NEXT FRONT ON FRI. WEEKEND LOOKS
VERY MUCH UP IN AIR AS EURO AND GFS WIDELY DIVERGENT.
&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      31  40  39  48 /  90  80  70  50
CLARKSVILLE    27  34  33  42 /  90  80  70  40
CROSSVILLE     36  47  46  55 /  90  70  70  60
COLUMBIA       33  42  41  52 /  90  80  70  50
LAWRENCEBURG   33  44  43  53 /  90  80  70  50
WAVERLY        29  35  34  44 /  90  80  70  40
&&

.OHX WATCHES/WARNINGS/ADVISORIES...
ICE STORM WARNING UNTIL 9 AM CST TUESDAY FOR TNZ005>007-022>026.

FREEZING RAIN ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM CST TUESDAY
FOR TNZ008-009-027>029-056>062-093>095.

&&

17/MAG
Hazardous weather outlook, Dec 15, 5:01 AM CST, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
501 AM CST MON DEC 15 2008

TNZ010-011-030>034-061>066-075-077>080-093>095-161130-
CLAY-PICKETT-SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-MARSHALL-
RUTHERFORD-CANNON-DEKALB-WHITE-CUMBERLAND-BEDFORD-COFFEE-WARREN-
GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
501 AM CST MON DEC 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

TNZ008-009-027>029-056>060-161130-
SUMNER-MACON-DAVIDSON-WILSON-TROUSDALE-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-
501 AM CST MON DEC 15 2008

...FREEZING RAIN ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
CST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL PASS THROUGH THE MID STATE TODAY, BRINGING
RAIN AND SHARPLY COLDER TEMPERATURES, WITH READINGS IN MANY PLACES
DROPPING TO FREEZING BY MIDNIGHT. FREEZING RAIN AFTER MIDNIGHT
WILL PRODUCE ICE ACCUMULATION OF AROUND ONE TENTH OF IN INCH IN SOME
AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE FREEZING RAIN IS EXPECTED TO LAST UNTIL MID-MORNING TUESDAY,
WHEN TEMPERATURES WILL RISE BACK ABOVE FREEZING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT ANY ICE ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN
NASHVILLE.

TNZ005>007-022>026-161130-
STEWART-MONTGOMERY-ROBERTSON-BENTON-HOUSTON-HUMPHREYS-DICKSON-
CHEATHAM-
501 AM CST MON DEC 15 2008

...ICE STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 9 AM
CST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL PASS THROUGH THE MID STATE TODAY, BRINGING
RAIN AND SHARPLY COLDER TEMPERATURES, WITH READINGS IN MANY PLACES
DROPPING TO FREEZING BY LATE AFTERNOON. AT THIS POINT, THE RAIN
WILL BEGIN TO FREEZE ON SURFACES. BY LATE TONIGHT, ICE
ACCUMULATIONS MAY REACH ONE QUARTER TO ONE HALF INCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE FREEZING RAIN IS EXPECTED TO LAST UNTIL MID-MORNING TUESDAY,
WHEN TEMPERATURES WILL RISE BACK ABOVE FREEZING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT ANY ICE ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN
NASHVILLE.

ROSE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 ice storm. Local standard time, as filed.

Ice Storm, Robertson

When
December 15, 4:00 PM CST to December 16, 9:00 AM CST
Where
Robertson forecast zone
Reported by
Law Enforcement
Coordinates
36.526, -86.871 (the zone’s center; the record gives no point)

Most roads were reported to be icy and slick. Some exposed surfaces had 1/4 to 1/2 inch of ice accumulations.

Ice Storm, Benton

When
December 15, 4:00 PM CST to December 16, 9:00 AM CST
Where
Benton forecast zone
Reported by
Law Enforcement
Coordinates
36.070, -88.068 (the zone’s center; the record gives no point)

Many roads were reported to be icy and slick. One fourth of an inch of ice was reported on some exposed surfaces.

Ice Storm, Stewart

When
December 15, 4:00 PM CST to December 16, 9:00 AM CST
Where
Stewart forecast zone
Reported by
Newspaper
Coordinates
36.501, -87.838 (the zone’s center; the record gives no point)

Ice accumulations of greater than 1/4th of an inch covered northern portions of the county, making travel on US 79 hazardous. County schools were closed on 12/16.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147516, 147530, 147853.